Texas, 2009

Hail in Texas, February 14, 2009

February 14, 2009 · NWS SHV · 1 event in 1 county or zone

Isolated severe thunderstorms developed during the evening hours of February 14th across northeast Texas. The storms developed in response to a moderately strong upper level storm system with large lapse rates and virtually no instability closer to the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated severe thunderstorms developed during the evening hours of February 14th across northeast Texas. The storms developed in response to a moderately strong upper level storm system with large lapse rates and virtually no instability closer to the surface. Therefore the storms produced mostly small hail with a few severe hail reports reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 14, 5:24 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 14, 5:24 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
524 PM CST SAT FEB 14 2009

.DISCUSSION...
NEED TO SEND A QUICK UPDATE TO RAISE POPS NORTH AND WEST OF THE
I-30 CORRIDOR FOR THE REMAINDER OF THE NIGHT. SHOWERS AND ISOLATED
THUNDERSTORMS CURRENTLY MOVING INTO THIS REGION FROM THE WEST AND
COVERAGE CLOSER TO THE I-30 CORRIDOR SHOULD FILL IN WITH THE
RETURNING 850MB FRONT AND GOOD ISENTROPIC FORCING ALONG AND SOUTH
OF THE I-20 CORRIDOR. NO OTHER CHANGES WERE MADE OTHER THAN TO
RAISE POPS ACROSS A FEW LOCATIONS ALONG AND NORTH OF THE I-20
CORRIDOR. UPDATE OUT SHORTLY.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  44  59  39  59  41 /  70  10   0   0  30
MLU  45  58  35  58  42 /  70  10   0   0  10
DEQ  37  57  33  56  38 /  60  10   0   0  10
TXK  41  57  38  58  43 /  60  10   0   0  20
ELD  40  58  33  58  39 /  60  10   0   0  10
TYR  43  61  40  61  43 /  70  10   0   0  40
GGG  42  60  38  60  44 /  70  10   0   0  30
LFK  44  65  42  61  43 /  70  10   0   0  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13
Hazardous weather outlook, Feb 14, 12:00 PM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST SAT FEB 14 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-151800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1200 PM CST SAT FEB 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND FOR NORTHWEST AND NORTH
CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Shreveport radar (KSHV), 140 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Smith

When
February 14, 7:10 PM CST
Where
Smith County, 2.92 mi E of Flint
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.200, -95.300

Hail fell at the intersection of Farm to Market 346 and Oakbrook just east of Hwy. 69.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151965.